This site is intended for Healthcare professionals only.

A case of Rumpel-Leede Sign after BP monitoring


A case of Rumpel-Leede Sign after BP monitoring

Dr Krystle Wang, at Thomas Jefferson University, Philadelphia, PA and associates have reported a case depicting Rumpel-Leede Sign after BP monitoring. The case has been published in NEJM.

Rumpel-Leede (R-L) Sign is the rare phenomenon in which the small dermal capillaries of an extremity rupture in response to application of a compressive device to that extremity, such as when inflating a cuff during noninvasive blood pressure monitoring or when applying a tourniquet to draw blood. This capillary rupture results in the formation of a petechial rash distal to the compressive device. Rumpel-Leede, R-L phenomenon usually occurs in patients with an underlying vascular disease, such as diabetes mellitus or thrombocytopenia. R-L phenomenon is most often benign, though it may rarely be associated with pain and discomfort. There is no treatment for this condition apart from treatment of the underlying vascular disease or thrombocytopenia.

According to history a  47-year-old woman with a history of abdominal surgery presented with syncope and acute gastrointestinal bleeding. She reported to the hospital, and during her continuous blood-pressure monitoring, a petechial rash with a well-demarcated upper margin was noted on each arm distal to the sphygmomanometer cuff.

Courtesy NEJM

After that, the continuous BP monitoring was immediately stopped. The rash that had appeared resolved after a period of 6 days.

Historically, the tourniquet test (or Rumpel–Leede Capillary-Fragility Test) was used to assess patients for thrombocytopenia and capillary fragility. Today, the Rumpel–Leede sign may be observed iatrogenically in the context of continuous blood-pressure monitoring, particularly in patients with bleeding diatheses.

In this case the Rumpel–Leede sign was attributed to continuous BP monitoring with the use of sphygmomanometer cuffs that were too small, rather than to any organic cause including coagulopathy.

For more details click on the link: DOI: 10.1056/NEJMicm1305270

The following two tabs change content below.
Hina
Hine Zahid Joined Medical Dialogue in 2017 with a passion to work as a Reporter. She covers all the stories related to Medical guidelines, Medical Journals, rare medical surgeries as well as all the updates in the medical field. Email: hina@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from NEJM

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted